Alert archive / Indiana / Small Craft Advisories in 2020

Small Craft Advisory 2, NWS Northern Indiana

January 5, 2020

NWS Northern Indiana issued this small craft advisory at Jan 5, 2020, 11:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 11:00 PM EST (04:00 UTC)
Expired
Jan 6, 2020, 11:00 AM EST
In force
12 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

401 
WHUS73 KIWX 060400
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1100 PM EST Sun Jan 5 2020

LMZ043-046-061200-
/O.CAN.KIWX.GL.W.0001.000000T0000Z-200106T0600Z/
/O.NEW.KIWX.SC.Y.0002.200106T0400Z-200106T1600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1100 PM EST Sun Jan 5 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST MONDAY...

The National Weather Service in Northern Indiana has issued a 
Small Craft Advisory, which is in effect until 11 AM EST Monday. 
The Gale Warning has been cancelled. 

* WINDS...West wind to 30 knots easing to 15 to 25 knots after
  midnight. 

* WAVES...Waves 6 to 10 subsiding to 5 to 8 feet Monday morning
  and 2 to 4 feet Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
2 follow-up statements
188 
WHUS73 KIWX 060918
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
418 AM EST Mon Jan 6 2020

LMZ043-046-061600-
/O.CON.KIWX.SC.Y.0002.000000T0000Z-200106T1600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
418 AM EST Mon Jan 6 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WINDS...Southwest 10 to 20 knots.
  

* WAVES...5 to 8 feet this morning; subsiding 2 to 4 feet this  
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
910 
WHUS73 KIWX 061557
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1057 AM EST Mon Jan 6 2020

LMZ043-046-061700-
/O.EXP.KIWX.SC.Y.0002.000000T0000Z-200106T1600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1057 AM EST Mon Jan 6 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING...

Expect southwest winds 10 to 15 knots and waves of 2 to 4 feet
today.

$$

MCD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jan 5, 6:27 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jan 5, 6:27 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
627 PM EST Sun Jan 5 2020

.SYNOPSIS...
Issued at 250 PM EST Sun Jan 5 2020

A fast moving system will track across the Great Lakes region
tonight, bringing windy conditions, colder temperatures, and a low
chance of some light rain and light snow across Lower Michigan. A
few gusts to 35 to 40 mph will be possible this evening.
Otherwise, clouds and wind speeds will begin to diminish late
tonight. Low temperatures tonight will drop into the mid to upper
20s. Sunny to partly cloudy skies are expected Monday, but clouds
will increase again Monday night into Tuesday. A pair of weak
systems will bring another low chance of light rain or light snow
across far northern Indiana and southern Lower Michigan Tuesday.
High temperatures on Monday and Tuesday will reach to around 40
degrees.

&&

.UPDATE...
Issued at 613 PM EST Sun Jan 5 2020

Cold front was sweeping across the area, approaching the SR 15/US
131 corridor. Radar returns have filled in somewhat across mainly
NE Indiana into south central Lower MI. Three Rivers and Sturgis
reported a few sprinkles but further south no indications of
anything reaching the ground. A few sprinkles or a light shower
will be possible until this area moves over with the current slgt
chc pops sufficient to handle.

Thus far, winds have not come up as expected. A few sites were
gusting to around 30 kts (GSH did have a peak at 35 kts this past
hour). Not a whole lot upstream either. Will keep things status
quo but may need to lower winds as best window for mixing will be
over the next couple of hours.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 250 PM EST Sun Jan 5 2020

A vigorous upper level short wave is making its way across
northern Illinois and southern Wisconsin early this afternoon.
Strong mid-upper level upward vertical motion is occurring just
downstream of this vort max across southern Lake Michigan and
Lower Michigan, and this strong vertical motion signal in 700-500
mb layer will continue to track eastward across far northern
Indiana/Lower Michigan through the remainder of the afternoon.
This wave also has a good deal of elevated instability to work
with with mid level lapse rates on the order of 7-8 deg C/km. The
important component missing from this synoptic setup is moisture,
as primarily westerly low level flow regime in advance of this
wave has not provided any opportunity for moisture return. Given
strong dynamics, some additional isentropic upglide through late
afternoon, and proximity of left exit region of upper jet streak,
did maintain some slight chance/low chance PoPs across Lower
Michigan, but confidence in any measurable precip remains quite
low.

A relatively narrow axis of surface pressure falls has overspread
the western Great Lakes region today. Near-term forecast soundings
continue to indicate deepening mixing for rest of the afternoon as
low level thermal ridge gets shunted southeast, which should combine
with these surface pressure falls for increasing winds/wind gusts
through the remainder of the afternoon (gusts of 30-35 mph with a
few higher gusts to around 40 mph possible). The windy conditions
will persist tonight as sfc trough and onset of stronger low
level cold advection occur. 3-hour sfc rise/fall couplet is on the
relative weak side (3-4 mb), but isallobaric contribution
combined with steep low level lapse rates could support continued
gusts 30-40 mph from west to east this evening. A period of low
clouds is expected to follow sfc trough passage tonight, although
duration of these low clouds is of low confidence as guidance
continues to depict strong subsidence/rapid low level drying late
tonight into early Monday.

Monday will feature transition to lower amplitude flow as next
upstream northern/southerns stream disturbances approach for
Monday night/Tuesday. The initial southern stream vort will be
fighting very dry low level air Monday, and stronger forcing with
the southern stream should be suppressed well south of the area
across the Lower Ohio Valley.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM EST Sun Jan 5 2020

A moisture starved northern stream trough still looks on track to
affect the southern Great Lakes Tuesday/Tuesday night, and forcing
with the northern stream is looking on the meager side. Will
continue to limit PoPs to slight chance/low chance due to these
moisture limitations. Some brief lake response is also possible
Tuesday night before low levels moderate Wednesday.

The biggest concern for the long term still appears to be focused
more in the Thursday-Saturday period as large scale pattern
becomes more favorable for prolonged, strong low level moisture
transport downstream of a western CONUS longwave trough. A couple
of rounds of rainfall appear likely in this pattern with timing
dependent on how small scale short waves/frontal waves eject out
of upstream troughing. A heightened concern for heavy
rainfall/river flooding could unfold by next weekend, especially
considering some recent precipitation that increased water levels
on some area rivers. After beginning the long term period with
seasonable temperatures, much above normal temperatures are
expected by Thursday/Friday due to large scale flow amplification.
Medium range model consensus continues to point toward the Sunday
period as the time primary upper level troughing should lift out
of the region drying things out. Large scale pattern will remain
conducive for additional chances of precipitation in the Day 8 to
10 timeframe however.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 613 PM EST Sun Jan 5 2020

Cold front had cleared KSBN with some modest increase in winds.
Area of stratus was moving in with marginal MVFR conditions. The
front and stratus will reach KFWA by 0030Z, warranting starting
out the forecast with MVFR cigs. Looking upstream, a lot of sites
showing cigs AOA 3000 ft. Have brought cigs up some in both TAFs
away from fuel alternative levels and closer to the upper bounds
of MVFR. Radar returns passing over KFWA do not appear to be
reaching the ground and no further precip threat expected behind
this area at the present time. Lower clouds likely to linger into
the overnight hours, although stratus did arrive a bit faster than
forecasted and may also move out faster. Will keep with what was
in place and monitor trends for amendments. Once it departs VFR
conditions expected the rest of the period with winds backing
southwest on Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Advisory until 6 AM CST Monday for INZ003.

MI...Lakeshore Flood Advisory until 7 AM EST Monday for MIZ077.

OH...NONE.
LM...Gale Warning until 1 AM EST Monday for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 5, 2:36 PM EST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
236 PM EST Sun Jan 5 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-061945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
236 PM EST Sun Jan 5 2020 /136 PM CST Sun Jan 5 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Wind gusts as high as 35 to 40 mph will be possible through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A couple of rounds of rain are expected Thursday through Saturday.
Some locally heavy rainfall totals are possible over this three day
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-061945-
La Porte-Berrien-
236 PM EST Sun Jan 5 2020 /136 PM CST Sun Jan 5 2020/

...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 7 AM EST /6 AM CST/
MONDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

Wind gusts as high as 35 to 40 mph will be possible through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

Waves will build again Tuesday into early Wednesday.

A couple of rounds of rain are expected Thursday through Saturday.
Some locally heavy rainfall totals are possible over this three day
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-061945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
236 PM EST Sun Jan 5 2020

...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force wind gusts are also possible from Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:11 PM ESTGale WatchIWX13 hr
Jan 6, 3:26 PM ESTLakeshore Flood AdvisoryIWX46 hr

Nearby

Small Craft Advisories in Indiana, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.